The skin is our largest organ, covering on average two square meters. It’s also the most common target organ of adverse drug reactions, says Dr. Lori Shapiro, assistant professor in the divisions of dermatology and clinical pharmacology. At the latest Sunnybrook Speaker Series – Skin Problems and Fixes – she discussed how to get to the bottom of it all.
If you are taking any medication, there is always a risk of experiencing side effects. Some of these may affect the skin in various ways, says Dr. Shapiro, from fairly banal rashes to more life-threatening reactions. She says antibiotics cause the most skin reactions, affecting between 1-8% of Canadians.
Your physician will need to take a thorough history of your overall health, and consider all medications you are taking. This includes any herbal supplements or naturopathic remedies, as well as all over-the-counter medications. Your doctor may refer you to a dermatologist for more specific sleuthing. As the skin can react in a number of ways – including hives, measles-like eruptions, pustules, blisters and skin shedding – these patterns will definitely provide some important clues.
Your doctor or dermatologist will also need to consider if other health issues may be at play. In some cases, symptoms like fever that accompany a skin reaction can alert your doctor that a serious systemic drug reaction is present. This may have implications on other organ systems, such as the liver or kidneys. Hospital admission may be needed to provide close monitoring and supportive treatment.
A rare but potentially life-threatening condition to be aware of is called Toxic Epidermal Necrolysis (TENS). It can cause widespread skin sloughing and can affect all areas of the body. In the majority of cases, it’s triggered by commonly used drugs for epilepsy or gout, such as carbamazepine and allopurinol. If you are newly prescribed these drugs, a simple genetic blood test can let you know if you’re susceptible to TENS. Those with origins from Southeast Asia are at a particularly higher risk.
This is one example where genetic testing can help avoid medication-induced skin reactions. In other situations your doctor or dermatologist may also recommend skin testing, where a small area of skin is pricked and exposed to the medication and later examined for a reaction. Sunnybrook’s Drug Safety Clinic offers this type of testing.
A skin reaction may also be a sign of a skin allergy or sensitivity to another substance, like a cosmetic ingredient or a drug itself. Sunnybrook’s Department of Dermatology offers patch testing. A number of small discs, covered in various substances that may be causing the reaction, are taped to the back for several days and then evaluated for a reaction.
To listen to Dr. Shapiro’s lecture, or view the entire Speaker Series event, watch below: